Massachusetts, 2004

Cold in Massachusetts, January 15 to 16, 2004

January 15 to 16, 2004 · NWS ALY · 2 events in 2 counties and zones

An extremely cold air mass moved out of Siberia, then plunged southward through Canada and across the northeast by January 15. At the same time, a powerful storm developed off the Canadian Maritimes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An extremely cold air mass moved out of Siberia, then plunged southward through Canada and across the northeast by January 15. At the same time, a powerful storm developed off the Canadian Maritimes. The pressure gradient between the intense storm and the arctic high pressure, extending from central Canada southward through the Ohio Valley, produced gusty north to northwest winds in the 15 to 30 mph range, with higher gusts. This wind, combined with ambient temperatures ranging from zero to 10 below zero, resulted in dangerous wind chills across Berkshire County during the night of January 15 through the morning of the 16th. Equivalent wind chill readings ranged from 30 to 40 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 15, 4:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 15, 4:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EST THU JAN 15 2004

ZONES AND ALL GRID PRODUCTS OUT.

.DISC...IT IS A SCARY THING WHEN ALBANYS TEMPERATURE (YESTERDAY)
WAS ONLY A DEGREE COLDER THAN FAIRBANKS TODAY WE DID POP ABOVE ZERO
BUT NOW THE WINDS HAVE STARTED. WHILE TONIGHT WILL LIKELY BE NO
COLDER THAN PREVIOUS NIGHTS...THE WIND FACTOR WILL BE THAT MUCH
WORSE...AND THEREFORE WILL CONTINUE WITH THE WIND CHILL WARNING. IT
IS COLDER THAN BRUTAL...DANGEROUSLY COLD WHICH IS HOW IT IS
DESCRIBED IN THE ZONES FOR TONIGHT.

THE ETA BOMBS OUR OCEAN STORM TO 946 MBS THE GFS IS EVEN LOW TO 943
AS IT SLAMS INTO NEWFOUNDLAND ON FRIDAY.

MODELS HAVE LOTS OF MOISTURE WRAPPING INTO OUR REGION LATER TONIGHT.
THUS FAR...LITTLE EVIDENCE OF THIS UPSTREAM...BUT AS WAA COMES IN
FROM THE NORTHEAST (MARITIME VERSUS POLAR ARCTIC AIR). STILL BRING
SOME CLOUDS IN...MAINLY NORTH OVERNIGHT INTO EARLY FRIDAY. THIS WILL
MAKE FORECASTING OVERNIGHT LOWS CHALLENGING TO SAY THE LEAST.

WE WILL FINALLY BOTTOMED OUT FRIDAY MORNING AS OUR WORST WIND CHILLS
WILL LIKELY TAKE PLACE AT THAT TIME. (IN THE 30 TO 40 BELOW ZERO
RANGE...BUT AS LOW AS 55 BELOW OVER THE ADIRONDACKS). TEMPERATURES
WILL VERY SLOWLY CLIMB TO DOUBLE DIGITS FROM ALBANY NORTHWARD BY
FRIDAY AFTERNOON...BUT THE WIND WILL STILL BE BLOWING.

HIGH PRESSURE WILL EVENTUALLY BUILD OVER US BY LATE SATURDAY OR SATURDAY
NIGHT. AT THE SAME TIME IT WILL WEAKEN...AND WARM AIR ADVECTION FROM
THE WEST WILL MOVE IN. ANOTHER CLIPPER WILL BRING SOME MORE NUISANCE
SNOW LATER SATURDAY NIGHT INTO SUNDAY. THEN...WE REPEAT FRIDAYS
PROCESS AGAIN...AS THE STORM MOVES OFFSHORE AND DEEPENS...FOLLOWED BY
ANOTHER ARCTIC HIGH INVADING FROM THE NORTHWEST. HOWEVER...THE ARCTIC
HAS BEEN EXPUNGED OF ITS BRUTALLY COLD AIR FOR THE TIME BEING.
SO...IN ALL LIKELIHOOD...THIS INVASION WILL NOT BE AS SEVERE AS THIS
ONE. NEVERTHELESS...IT NOW APPEARS OUR TEMPERATURES WILL CONTINUE
TO RUN BELOW NORMAL THROUGHOUT THE EXTENDED WITH NO THAW IN SIGHT.

DUE TO THE UNPRECEDENTED COLD...WENT SLIGHTLY COLDER THAN ALL MODEL
GUIDANCE TONIGHT AND FRIDAY. THEN...GO WITH THE COLDER MAVS FRIDAY
NIGHT...AND A FWC/MAV COMPOSITE ON SATURDAY.

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY. OCCASIONAL
CEILINGS OF 35-40 KFT WILL TAKE PLACE LATER THIS EVENING AND EARLY
TOMORROW AS WELL AS SOME FLURRIES...MAINLY AT GLENS FALLS. GUSTY NW WINDS
WILL AVERAGE AROUND 25 KTS LATER TONIGHT AND GUST TO 35 KNOTS AT
ALBANY LATER FRIDAY.

.HYDROLOGY...NO PROBLEMS.

.ALY...WIND CHILL WARNING THROUGH FRIDAY MORNING FOR ALL
ZONES...CTZ001-013-MAZ001-025
NYZ032-033-038>043-047>054-058>061-063>066-082>084
VTZ013>015.
Hazardous weather outlook, Jan 15, 5:15 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
515 AM EST THU JAN 15 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY...
A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST EARLY THIS
MORNING WILL INTENSIFIES AS IT MOVES NORTHEAST AND OUT TO SEA TODAY.
AS THE LOW DEPARTS ANOTHER SURGE OF ARCTIC AIR WILL BE DRAWN INTO
THE REGION THIS AFTERNOON. IN ADDITION...WINDS WILL BE ON THE
INCREASE AND BRUTALLY COLD WIND CHILLS WILL BE PRODUCE THIS
AFTERNOON AND TONIGHT...THUS A WIND CHILL WARNING IS IN EFFECT.
WIND CHILL VALUES WILL BE AS LOW AS 25 TO 35 BELOW ACROSS THE MID
HUDSON VALLEY AND LITCHFIELD COUNTY WITH 35 TO 45 BELOW ACROSS THE
MOHAWK VALLEY...THE CATSKILLS...CAPITAL REGION INTO THE TACONICS AND
BERKSHIRES WITH 50 TO 60 BELOW ACROSS THE LAKE GEORGE SARATOGA
REGION...WESTERN ADIRONDACKS INTO SOUTHERN VERMONT.

.DAYS TWO THOUGH SEVEN...
THE WIND CHILL WARNING WILL BE IN EFFECT THROUGH FRIDAY MORNING.
TEMPERATURES WILL MODERATE OVER THE WEEKEND BUT REMAIN BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
January 15, 7:00 PM EST to January 16, 11:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
January 15, 7:00 PM EST to January 16, 11:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380436, 5380437.